Electromagnetic duality symmetry and helicity conservation for the macroscopic maxwell's equations

Ivan Fernandez-Corbaton*, Xavier Zambrana-Puyalto, Nora Tischler, Xavier Vidal, Mathieu L. Juan, Gabriel Molina-Terriza

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

103 Citations (Scopus)
68 Downloads (Pure)

Abstract

In this Letter, we show that the electromagnetic duality symmetry, broken in the microscopic Maxwell's equations by the presence of charges, can be restored for the macroscopic Maxwell's equations. The restoration of this symmetry is shown to be independent of the geometry of the problem. These results provide a tool for the study of light-matter interactions within the framework of symmetries and conservation laws. We illustrate its use by determining the helicity content of the natural modes of structures possessing spatial inversion symmetries and by elucidating the root causes for some surprising effects in the scattering off magnetic spheres.

Original languageEnglish
Article number060401
Pages (from-to)1-5
Number of pages5
JournalPhysical Review Letters
Volume111
Issue number6
DOIs
Publication statusPublished - 7 Aug 2013

Bibliographical note

Fernandez-Corbaton, I., Zambrana-Puyalto, X., Tischler, N., Minovich, A., Vidal, X., Juan, M. L., & Molina-Terriza, G. (2013). Electromagnetic duality symmetry and helicity conservation for the macroscopic Maxwell's equations. Physical review letters, 111(6), 060401, 2013. Copyright 2013 by the American Physical Society. The original article can be found at http://dx.doi.org/10.1103/10.1103/PhysRevLett.111.060401

Fingerprint Dive into the research topics of 'Electromagnetic duality symmetry and helicity conservation for the macroscopic maxwell's equations'. Together they form a unique fingerprint.

Cite this